Alert archive / Alabama / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 55, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 29, 2010, 10:34 AM CDT for Covington County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2010, 10:34 AM CDT (15:34 UTC)
- Expired
- May 29, 2010, 11:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Covington County, AL
The radar
The Eglin Afb radar (KEVX), 67 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1436 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
100
WUUS54 KMOB 291534
SVRMOB
ALC039-291615-
/O.NEW.KMOB.SV.W.0055.100529T1534Z-100529T1615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1034 AM CDT SAT MAY 29 2010
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 1115 AM CDT
* AT 1033 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS OVER 60 MPH. THIS STORM WAS 2 MILES SOUTH OF FLORALA...OR
ABOUT 21 MILES NORTHEAST OF CRESTVIEW...AND MOVING NORTH AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FLORALA BY 1040 AM CDT...
LOCKHART BY 1045 AM CDT...
STEDMAN BY 1055 AM CDT...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3099 8621 3098 8631 3099 8644 3119 8649
3124 8622
TIME...MOT...LOC 1534Z 173DEG 15KT 3098 8632
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:44 AM CDT, 5 hours 50 minutes earlier.
Area forecast discussion, May 29, 4:44 AM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 444 AM CDT SAT MAY 29 2010 .SHORT TERM...(TODAY AND TONIGHT)...UPPER LOW CONTINUES TO MOVE ACROSS NORTHWEST MISSISSIPPI BRINGING COLD AIR ALOFT WHICH WILL DESTABILIZE THE AIR. CAPE WILL CLIMB UP TO 2000 TO 3000 J/KG AND LI TO -5 ENSURING A LOT OF TURNOVER BRINGING NUMEROUS CONVECTIVE CELLS. EXPECT A SLIGHT SLOWDOWN TONIGHT. /77 .SHORT TERM (SUNDAY THROUGH TUESDAY)...AIR WILL DESTABILIZE AGAIN WITH CAPE SLIGHTLY LESS THAN SATURDAY. DESTABILIZATION WILL START EARLY SUNDAY MORNING BRINGING NUMEROUS CONVECTIVE CELLS BEFORE NOON. LEFTOVER CONVECTION EXTENDING INTO SUNDAY EVENING AND INTO SUNDAY NIGHT. THAT UPPER LOW WE ARE WATCHING WILL BE DRIFTING SOUTH DOWN THE MISSISSIPPI/ALABAMA BORDER TO THE GULF. THAT WILL NOT ONLY DESTABILIZE THE ATMOSPHERE DUE TO COOLING ALOFT, BUT WILL FORCE CONVECTION THROUGH DIFFERENTIAL POSITIVE VORTICITY ADVECTION WITH RESPECT TO HEIGHT. 500 MB TEMPERATURES ARE ONLY ABOUT 5 DEGREES COOLER WHICH WILL KEEP THE CONVECTION ALIVE OVER THE WEEKEND. SOME STORMS COULD PRODUCE HAIL AS HEATING NEARS MAXIMUM, BUT ALTHOUGH ONE WOULD EXPECT THE UPPER SYSTEM TO BRING DOWN WET BULB ZEROES TO BELOW 10 KFT, THEY ONLY GO TO 11.6 KFT. BY SUNDAY THE UPPER LOW STILL OVER THE REGION BUT THE COLD CORE WILL HAVE WARMED UP WITH LESS INSTABILITY AVAILABLE. NONETHELESS POPS REMAIN 50 TO 60 PERCENT. LOW WEAKENS FURTHER SUNDAY NIGHT AND MONDAY JUST BARELY DETECTABLE AS A GYRE FROM OVER THE TENNESSEE VALLEY TO THE PIEDMONT REGION. PRECIPITABLE WATER > 1.5 INCHES OR SO MONDAY. SEABREEZE WILL FORCE A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS BUT BY MID-MORNING THE SEABREEZE WILL BE MARCHING ACROSS THE COAST. MAY SEE WATERSPOUTS NEAR THE BEACH IN THIS ENVIRONMENT. WEAK VERTICAL SHEAR WOULD LIMIT SEVERE OR NEAR SEVERE STORMS TO BE OF THE SHORT LIVED PULSE VARIETY. /77 .LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) REMNANTS OF UPPER LOW DRIFTS TOWARD EAST COAST AS ITS EDDY KINETIC ENERGY IS ABSORBED INTO IN THE UPPER WESTERLY FLOW AND DAMPENS OUT. THE WEAK GRADIENTS OF GEOPOTENTIAL HEIGHT AND THICKNESS, THAT IS, MEAN 1000-500 MB TEMPERATURE, WILL KEEP CONDITIONALLY UNSTABLE CONDITIONS SUCH THAT DAYTIME HEATING WILL FORCE SCATTERED CONVECTION THROUGH THE FIRST OF THE WEEK. WEAK 500 MB RIDGING TUESDAY AND WEDNESDAY AS THE LOW DRIFTS EAST BRINGING A SLIGHT DECREASE IN DIURNAL CONVECTION. CONVECTION HOWEVER IS STILL POSSIBLE EACH DAY FROM MID AFTERNOON INTO THE EARLY EVENING DUE TO ONSHORE FLOW WHICH WILL MOVE PRECIPITABLE WATER TOWARD 2 INCHES. PERSISTENCE WILL BE THE FORECAST WITH SCATTERED AFTERNOON THUNDERSTORMS EXPECTED. TEMPERATURES ARE FORECAST TO HOVER NEAR AVERAGE FOR MON/TUE AND WARM TO SLIGHTLY ABOVE NORMAL BY MIDWEEK. /77 && .AVIATION...STARTING VFR THIS MORNING, BUT QUICKLY INTO THE SOUP THIS AFTERNOON ESPECIALLY EAST OF A MERIDIAN OVER MOBILE BAY BY MID AFTERNOON. CIGS 4000 FEET AND VSBY 5 TO 6 MILES, POSSIBLY LOWER IN STRONGER CONVECTION. /77 && .MARINE...UPPER LOW MOVING SOUTH OVER THE MISSISSIPPI VALLEY WILL STALL OVER THE GULF AND MOVE EAST THROUGH THE WEEKEND. IT WILL BRING A LIGHT WIND OVER THE AREA. SIGNIFICANT DIRECTION CHANGES/SPEED WILL BE ASSOCIATED WITH THE MESOSCALE PROCESSES SUCH AS FORMATION OF THE AFTERNOON SEA BREEZE AND/OR OUTFLOW BOUNDARIES FROM SCATTERED TO NUMEROUS THUNDERSTORMS. SYNOPTICALLY DRIVEN ONSHORE FLOW WILL RETURN EARLY NEXT WEEK AS THE UPPER SYSTEM WEAKENS AND A SURFACE HIGH OFF THE WESTLANT REGAINS CONTROL OVER THE REGION. /77 && .FIRE WEATHER...WILDFIRE DANGER MINIMAL FOR THE NEXT COUPLE OF DAYS. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAINLY IN THE AFTERNOONS OVER THE WEEKEND. MIXING HEIGHTS AND DISPERSIONS WILL BE LOW DUE TO CLOUD COVER. MAY SEE DROPPING RH LATE IN THE WEEK. /77 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 88 69 85 69 / 60 30 60 30 PENSACOLA 88 71 85 71 / 60 30 60 40 DESTIN 86 73 80 75 / 60 30 60 40 EVERGREEN 89 66 86 66 / 70 30 70 40 WAYNESBORO 88 65 86 65 / 50 30 50 40 CAMDEN 89 65 85 66 / 70 30 70 50 CRESTVIEW 89 66 85 68 / 70 30 60 40 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 29, 5:52 AM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE MOBILE AL 552 AM CDT SAT MAY 29 2010 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-301100- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 552 AM CDT SAT MAY 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS MAY APPROACH OR EXCEED SEVERE LIMITS BRINGING STRONG TO DAMAGING WINDS...SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS ACTIVITY WILL INCREASE THROUGH THE DAY. NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THE MOMENT...THOUGH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR THIS WEEKEND. SOME STORMS MAY AGAIN APPROACH SEVERE LIMITS BRINGING STRONG GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 11:22 AM CDT | Severe Thunderstorm Warning | MOB | Covington | 38 min |
| May 29, 1:43 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 32 min |
| May 29, 2:18 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 27 min |
| May 29, 2:20 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 25 min |
| May 29, 2:43 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 32 min |
| May 29, 3:22 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 23 min |
| May 29, 3:28 PM CDT | Special Marine Warning | MOB | 47 min | |
| May 29, 3:34 PM CDT | Flash Flood Warning | MOB | Clarke | 105 min |
| May 29, 4:22 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.